Alabama, 2008

Flash Flood and Damaging Winds in Alabama, July 31, 2008

July 31, 2008 · NWS HUN · 9 events in 4 counties and zones

A weak area of convergence extending southwest from an area of low pressure in the New England area pushed southeast through northern Alabama by midnight on the 31st. Very moist low level moisture ahead of this convergence combined with dry air aloft to produce scattered microburst wind damage, particularly near and west of interstate 65.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A weak area of convergence extending southwest from an area of low pressure in the New England area pushed southeast through northern Alabama by midnight on the 31st. Very moist low level moisture ahead of this convergence combined with dry air aloft to produce scattered microburst wind damage, particularly near and west of interstate 65.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 31, 11:32 AM CST, 2 hours 48 minutes earlier.

Area forecast discussion, Jul 31, 11:32 AM CST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1232 PM CDT THU JUL 31 2008

.UPDATE...FOR 18Z TAFS.

&&

.AVIATION...
SCT CONV FORMING ALONG A BOUNDARY FROM JUST WEST OF WATERLOO
THROUGH KCSV IN TN. THIS BOUNDARY IS MOVING TO THE SE AT 25 KTS.
AHEAD OF THIS BOUNDARY...CLOUD COVER IS LOWERING AND INCREASING IN
COVERAGE. AT KMSL...CEILINGS HAVE DROPPED INTO MVFR CATEGORY.
THESE CONDITIONS WILL CONTINUE AND SPREAD EAST. AS CONVECTION
INCREASES CIGS AND VIS WILL DROP IFR WITH ANY TSRA. HAVE LEFT 3
HOUR WINDOW IN TAFS FOR TSRA...UNTIL DEVELOPMENT BECOMES MORE
DEFINED. MVFR TO IFR CONDITIONS WILL CONTINUE OVER THE NEXT FEW
HOURS IN PORTIONS OF NE AL AND N GA...DUE TO TSRA.

&&

.DISCUSSION /ISSUED 1052 AM CDT THU JUL 31 2008/

EXPECTING STORMS TO BEGIN FIRING AROUND 17-19Z ESPECIALLY OVER
AREAS WEST OF INTERSTATE 65. AREA SOUNDINGS SHOW A MOISTENING
PROFILE. THERE IS SOME INDICATION OF A SUBSIDENCE LAYER AT LOW
LEVELS WHICH MAY CONTRIBUTE TO SHALLOW MICROBURST ACTIVITY WITH
ANY STORMS. PWATS (BOTH IN FORECAST SOUNDINGS AND CIRA AMSU/SSMI
BLENDED) ARE WELL IN THE 1.8-2.0 RANGE. THUS...ANY T-STORMS THAT
DEVELOP WILL BE HEAVY RAIN PRODUCERS. WINDS ALOFT UP TO AROUND 600
MB ARE HIGHER...WHICH WILL ALLOW STORMS TO ACTUALLY MOVE NE TO E
AT AROUND 10 KTS. TRAINING OF CELLS IS POSSIBLE AS FRONT MOVES
CLOSER AND WILL MONITOR FOR FLASH FLOODING POTENTIAL.

&&

AVIATION...20
PREV DISCUSSION...SL
Hazardous weather outlook, Jul 31, 1:28 PM CST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
228 PM CDT THU JUL 31 2008

ALZ001>010-016-TNZ076-096-097-010500-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
228 PM CDT THU JUL 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS
THE AREA...ALONG AND AHEAD OF A WEAK COLD FRONT. DUE TO A VERY MOIST
SUB-TROPICAL ENVIRONMENT...HEAVY RAIN WILL BE THE PRIMARY THREAT.
HOWEVER...BRIEF STRONG WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
STORMS THAT INITIALLY DEVELOP.

SHOWERS AND THUNDERSTORMS WILL LINGER INTO THE EVENING HOURS
BEFORE GRADUALLY DIMINISHING OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A LARGE AREA OF HIGH PRESSURE WILL GRADUALLY SHIFT EAST FROM THE
CENTRAL AND SOUTHERN PLAINS THE FIRST PART OF NEXT WEEK. AS THIS
OCCURS...VERY HOT CONDITIONS CAN BE EXPECTED...WITH AFTERNOON
HIGH TEMPERATURES RANGING FROM 95 TO 100 DEGREES. THE ADDED
HUMIDITY WILL SIGNIFICANTLY ELEVATE HEAT STRESS LEVELS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME. SPOTTERS ARE ENCOURAGED TO
CLOSELY MONITOR WEATHER CONDITIONS THROUGH TONIGHT.

SL

In the hours before

Special weather statement, Jul 31, 1:29 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
229 PM CDT THU JUL 31 2008

TNZ076-312000-
MOORE-
229 PM CDT THU JUL 31 2008

...SIGNIFICANT WEATHER ALERT FOR MOORE COUNTY UNTIL 300 PM CDT...

AT 229 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF CHESTNUT RIDGE...OR 7 MILES
SOUTHWEST OF SHELBYVILLE...MOVING SOUTHEAST AT 20 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  LYNCHBURG.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KTW
Special weather statement, Jul 31, 1:45 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
245 PM CDT THU JUL 31 2008

ALZ009-312015-
JACKSON-
245 PM CDT THU JUL 31 2008

...SIGNIFICANT WEATHER ALERT FOR JACKSON COUNTY UNTIL 315 PM CDT...

AT 245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM LARKIN TO HOLLYTREE TO
GURLEY...MOVING SOUTHEAST AROUND 20 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HOLLYTREE.
  SKYLINE.
  TRENTON.
  GARTH.
  LIM ROCK.
  LARKINSVILLE.
  HOLLYWOOD.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KTW
Special weather statement, Jul 31, 1:50 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
250 PM CDT THU JUL 31 2008

ALZ009-312015-
JACKSON-
250 PM CDT THU JUL 31 2008

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN JACKSON COUNTY UNTIL
315 PM CDT...

AT 250 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BASS...MOVING SOUTHEAST AT 17 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BASS.
  RUSSELL CAVE NATIONAL MONUMENT.
  FACKLER.
  STEVENSON.
  BRIDGEPORT.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KTW
Special weather statement, Jul 31, 2:00 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
300 PM CDT THU JUL 31 2008

TNZ096-312030-
LINCOLN-
300 PM CDT THU JUL 31 2008

...SIGNIFICANT WEATHER ALERT FOR LINCOLN COUNTY UNTIL 330 PM CDT...

AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHESTNUT RIDGE...OR 10 MILES SOUTHWEST OF
SHELBYVILLE...MOVING SOUTHEAST AT 5 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CHESTNUT RIDGE.
  NORTHERN PORTIONS OF BELLEVILE.
  EASTERN PORTIONS OF PETERSBURG.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KTW
Special weather statement, Jul 31, 2:12 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
312 PM CDT THU JUL 31 2008

ALZ009-312045-
JACKSON-
312 PM CDT THU JUL 31 2008

...SIGNIFICANT WEATHER ALERT FOR EASTERN JACKSON COUNTY UNTIL
345 PM CDT...

AT 312 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BRIDGEPORT TO
STEVENSON TO FACKLER...MOVING EAST AT 20 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  STEVENSON.
  FABIUS.
  FACKLER.
  LONG ISLAND.
  FLAT ROCK.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KTW
Special weather statement, Jul 31, 2:20 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
320 PM CDT THU JUL 31 2008

ALZ007-016-312100-
CULLMAN-MORGAN-
320 PM CDT THU JUL 31 2008

...SIGNIFICANT WEATHER ALERT FOR NORTHERN CULLMAN AND SOUTHEASTERN
MORGAN COUNTIES UNTIL 400 PM CDT...

AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM VALHERMOSO SPRINGS
TO MASSEY TO 6 MILES SOUTHWEST OF MASSEY...MOVING EAST AT 15 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HARTSELLE.
  VALHERMOSO SPRINGS.
  LEESDALE.
  FALKVILLE.
  LACON.
  FLORETTE.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KTW

The radar

The Northeast Alabama radar (KHTX), 93 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Morgan

When
July 31, 2:20 PM CST to 2:25 PM CST
Where
Morgan County, 1.64 mi SSW of Mt Tabor
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
34.408, -86.881

A tree was downed by thunderstorm winds at the intersection of Mount Rabor Road and Southeast Thompson Road.

Thunderstorm Wind, Morgan

When
July 31, 2:42 PM CST to 2:47 PM CST
Where
Morgan County, 3.42 mi E of Oden Ridge
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
34.370, -86.710

A tree was downed by thunderstorm winds along Greasy Cove road in the Rock Creek area.

Thunderstorm Wind, Cullman

When
July 31, 2:55 PM CST to 3:00 PM CST
Where
Cullman County, County Line
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.300, -86.700

A few trees were downed by thunderstorm winds along County Road 1544 in the Fairview community.

Thunderstorm Wind, Limestone

When
July 31, 3:30 PM CST to 3:35 PM CST
Where
Limestone County, 1.7 mi E of Salem
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.930, -87.090

A tree was downed by thunderstorm winds across Dupree Hollow Road.

Thunderstorm Wind, Limestone

When
July 31, 3:50 PM CST to 3:55 PM CST
Where
Limestone County, 2.86 mi W of French Mill to 2.38 mi W of French Mill
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
NWS Employee
Coordinates
34.774, -86.930

A few trees were downed by thunderstorm winds on Indian Trace Road in the Indian Trace Subdivision approximately two miles east-southeast of Athens.

Thunderstorm Wind, Limestone

When
July 31, 4:20 PM CST to 4:25 PM CST
Where
Limestone County, Tanner
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.730, -86.970

A tree was downed by thunderstorm winds at Tanner.

Flash Flood, Limestone

When
July 31, 4:40 PM CST to 7:40 PM CST
Where
Limestone County, 3 mi W of French Mill to 2.25 mi NE of Stewerds Store
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
34.775, -86.933

A slow moving severe thunderstorm dumped intense rainfall over portions of east central Limestone county. This produced widespread flash flooding in the Indian Trace Subdivision and in the Canebrake Subdivision.

Thunderstorm Wind, Lawrence

When
July 31, 4:55 PM CST to 5:00 PM CST
Where
Lawrence County, 0.58 mi WNW of Masterson Mill
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.533, -87.290

A tree was downed by thunderstorm winds across County Road 240.

Thunderstorm Wind, Lawrence

When
July 31, 5:00 PM CST to 5:05 PM CST
Where
Lawrence County, 1.49 mi SSE of Mountain Home
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.560, -87.260

An outbuilding was blown across County Road 214 by thunderstorm winds, northeast of Moulton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120777, 120706, 120714, 120707, 122185, 120776, 122186, 120721, 120775.